Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Analytic sets as branched coverings

Author: John Stutz
Journal: Trans. Amer. Math. Soc. 166 (1972), 241-259
MSC: Primary 32C40
MathSciNet review: 0324068
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we study the relation between the tangent structure of an analytic set V at a point p and the local representation of V as a branched covering. A prototype for our type of result is the fact that one obtains a covering of minimal degree by projecting transverse to the Zariski tangent cone $ {C_3}(V,p)$. We show, for instance, that one obtains the smallest possible branch locus for a branched covering if one projects transverse to the cone $ {C_4}(V,p)$. This and similar results show that points where the various tangent cones $ {C_i}(V,p),i = 4,5,6$, have minimal dimension give rise to the simplest branched coverings. This observation leads to the idea of ``Puiseux series normalization", generalizing the situation in one dimension. These Puiseux series allow us to strengthen some results of Hironaka and Whitney on the local structure of certain types of singularities.

References [Enhancements On Off] (What's this?)

  • [1] Robert C. Gunning and Hugo Rossi, Analytic functions of several complex variables, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1965. MR 0180696
  • [2] Hassler Whitney, Local properties of analytic varieties, Differential and Combinatorial Topology (A Symposium in Honor of Marston Morse), Princeton Univ. Press, Princeton, N. J., 1965, pp. 205–244. MR 0188486
  • [3] Hassler Whitney, Tangents to an analytic variety, Ann. of Math. (2) 81 (1965), 496–549. MR 0192520
  • [4] Richard N. Draper, Intersection theory in analytic geometry, Math. Ann. 180 (1969), 175–204. MR 0247134
  • [5] Raghavan Narasimhan, Introduction to the theory of analytic spaces, Lecture Notes in Mathematics, No. 25, Springer-Verlag, Berlin-New York, 1966. MR 0217337
  • [6] Shreeram Shankar Abhyankar, Local analytic geometry, Pure and Applied Mathematics, Vol. XIV, Academic Press, New York-London, 1964. MR 0175897
  • [7] Oscar Zariski, Equisingular points on algebraic varieties, Seminari 1962/63 Anal. Alg. Geom. e Topol., Vol. 1, Ist. Naz. Alta Mat., Ediz. Cremonese, Rome, 1965, pp. 164–177. MR 0199187
  • [8] Ikuo Kimura, On normal analytic sets. I, II, Proc. Japan Acad. 43 (1967), 464-468; ibid. 43 (1967), 719–722. MR 0226059
  • [9] M. Hervé, Math. Reviews 37 (1968), 309 (article #1649).
  • [10] A. Douady, Flatness and privilege, Enseignement Math. (2) 14 (1968), 47–74. MR 0236420
  • [11] Heisuke Hironaka, Normal cones in analytic Whitney stratifications, Inst. Hautes Études Sci. Publ. Math. 36 (1969), 127–138. MR 0277759
  • [12] N. Kuhlmann, Algebraic function fields on complex analytic spaces, Proc. Conf. Complex Analysis (Minneapolis, 1964) Springer, Berlin, 1965, pp. 155–172. MR 0174784
  • [13] Heisuke Hironaka, Resolution of singularities of an algebraic variety over a field of characteristic zero. I, II, Ann. of Math. (2) 79 (1964), 109–203; ibid. (2) 79 (1964), 205–326. MR 0199184
  • [14] John Stutz, Equisingularity and equisaturation in codimension 1, Amer. J. Math. 94 (1972), 1245–1268. MR 0333240

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 32C40

Retrieve articles in all journals with MSC: 32C40

Additional Information

Keywords: Branched cover, tangent cones, Puiseux series, normal flatness, saturation
Article copyright: © Copyright 1972 American Mathematical Society